a1 Department of Psychiatry, Royal Free and Friern Hospitals, London
There have been relatively few reported cases of psychosis due to khat usage despite its heavy consumption in certain East African and Arabian countries. Four cases have been reported in the UK. We report here on three further cases of psychotic reactions to this substance in Somalian males, and emphasize the need to be aware of khat as a potential substance of abuse, with both medical and psychiatric complications. The features of khat psychoses are described and the relationship to amphetamine and ephedrine psychoses is discussed. The forensic aspects of two of the cases which involved homicide and combined homicide and suicide are highlighted, as is the possible role of social dislocation from the culture of origin.
c1 Address for correspondence: Dr Christos Pantelis, Academic Unit, Horton Hospital, Long Grove Rd., Epsom, Surrey KT19 8PZ.